Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Portland, OR

August 15, 2018

NWS Portland, OR issued this red flag warning at Aug 15, 2018, 8:48 AM PDT. It took effect at Aug 15, 2018, 2:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2018, 8:48 AM PDT (15:48 UTC)
In effect from
Aug 15, 2018, 2:00 PM PDT
Expired
Aug 15, 2018, 7:18 PM PDT
In force
5 hr
Issued by
NWS Portland, OR

The text

As transmitted.

659 
WWUS86 KPQR 151548
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
848 AM PDT Wed Aug 15 2018


ORZ608-160600-
/O.NEW.KPQR.FW.W.0002.180815T2100Z-180816T0600Z/
Willamette National Forest-
848 AM PDT Wed Aug 15 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING ON
CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608...

The National Weather Service in Portland has issued a Red Flag
Warning for thunderstorms producing abundant lightning, which is
in effect from 2 PM this afternoon to 11 PM PDT this evening.

* Affected Area...In Oregon...Fire Weather Zone 608 Willamette
  National Forest. Lightning appears most likely for the southern
  portions of the zone, particularly McKenzie and Middle Fork
  districts of the Willamette National Forest.

* Thunderstorms/LAL...Isolated thunderstorms will develop this
  afternoon, continuing into this evening. Any storms that develop
  will be prolific lightning producers, with an LAL of 3. Any
  rainfall will be spotty, with wetting rains unlikely.

* Outflow Winds...Initially high-based thunderstorms will produce
  very gusty and erratic outflow winds, potentially gusting up to
  35 mph.

* Impacts...Frequent lightning and critically dry fuels may 
  result in numerous fire starts. Thunderstorm outflow winds may 
  result in erratic fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of the
above conditions can contribute to extreme fire behavior.

&&

$$

Weagle/Rockey

For more information visit: http://weather.gov/portland
2 follow-up statements
515 
WWUS86 KPQR 152140
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
240 PM PDT Wed Aug 15 2018

ORZ608-160700-
/O.NEW.KPQR.FW.A.0002.180816T2100Z-180817T0600Z/
/O.CON.KPQR.FW.W.0002.000000T0000Z-180816T0600Z/
Willamette National Forest-
240 PM PDT Wed Aug 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING ON
CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING
ON CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608...

The National Weather Service in Portland has issued a Fire
Weather Watch for thunderstorms producing abundant lightning on
critically dry fuels, which is in effect from Thursday afternoon 
through Thursday evening. This is in addition to the Red Flag 
Warning currently in effect for abundant lightning on critically
dry fuels until 11 PM this evening.

* Affected Area...In Oregon...Fire Weather Zone 608 Willamette
  National Forest. Lightning appears most likely for the southern
  portions of the zone, particularly McKenzie and Middle Fork
  districts of the Willamette National Forest.

* Thunderstorms/LAL...Isolated thunderstorms will develop this
  afternoon, continuing into this evening. Any storms that develop
  will be prolific lightning producers, with an LAL of 3. Any
  rainfall will be spotty, with wetting rains unlikely. Another
  round of thunderstorms is possible Thursday afternoon, lingering
  into Thursday evening.

* Outflow Winds...Initially high-based thunderstorms will produce
  very gusty and erratic outflow winds, potentially gusting up to
  35 mph. 

* Impacts...Frequent lightning and critically dry fuels may 
  result in numerous fire starts. Thunderstorm outflow winds may 
  result in erratic fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of the 
above conditions can contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Weagle

For more information visit: http://weather.gov/portland
494 
WWUS86 KPQR 160218
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
718 PM PDT Wed Aug 15 2018

ORZ608-161800-
/O.CAN.KPQR.FW.W.0002.000000T0000Z-180816T0600Z/
/O.CON.KPQR.FW.A.0002.180816T2100Z-180817T0600Z/
Willamette National Forest-
718 PM PDT Wed Aug 15 2018

...RED FLAG WARNING FOR THIS EVENING HAS BEEN CANCELLED...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT
LIGHTNING ON CRITICALLY DRY FUELS FOR FIRE WEATHER ZONE 608...

The National Weather Service in Portland has cancelled the Red
Flag Warning that was in effect for this evening.  However, the 
Fire Weather Watch for Thursday afternoon and evening remains in 
effect. 

* Affected Area...In Oregon...Fire Weather Zone 608 Willamette 
  National Forest.

* This evening...Threat of thunderstorms across the Willamette
  National Forest has diminished. There is still a slight chance
  through 10 pm, but at this time it appears this chance is quite
  minimal. As a result, the Red Flag Warning for this evening has
  been cancelled. 

* Thunderstorms/LAL...Isolated thunderstorms will develop Thursday
  afternoon, continuing into this evening. Any storms that develop
  will be prolific lightning producers, with an LAL of 3. Any
  rainfall will be spotty, with wetting rains unlikely.

* Outflow Winds...Initially high-based thunderstorms will 
  produce very gusty and erratic outflow winds, potentially 
  gusting up to 35 mph.

* Impacts...Frequent lightning and critically dry fuels may 
  result in numerous fire starts. Thunderstorm outflow winds may 
  result in erratic fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information visit: http://weather.gov/portland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 15, 3:06 AM PDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 15, 3:06 AM PDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Portland OR
306 AM PDT Wed Aug 15 2018

.SYNOPSIS...Warm and hazy conditions continue today. Increasing
onshore flow will improve air quality for the interior valleys on
Thursday. A slow moving upper level trough will result in deeper
marine pushes tonight and Thursday night for cooler afternoon
temperatures Thursday and Friday. This feature also results in a
slight chance for thunderstorms along the Oregon Cascade crest this
afternoon and Thursday afternoon. An upper level ridge returns
Saturday for slight warming.

&&

.SHORT TERM...Today through Saturday...Haze and smoke from regional
wildfires will continue to impact NW Oregon and SW Washington today.
Haze higher in the atmosphere are from the wildfires across south
Oregon and north California, and are being transported to the Pacific
NW via S-SW 700mb winds. Smoke and haze at the lower levels are from
wildfires north and east, and were transported into the interior
valleys yesterday (Tuesday) from light low-level offshore winds. The
winds are no longer offshore so do not expect additional low-level
smoke to filter into the area today. However, calm winds this morning
is creating stagnant conditions trapping the already present smoke in
the interior valleys and continuing unhealthy air quality. The Oregon
DEQ and SW Washington Clean Air Agency air quality monitors show poor
air quality in the interior valleys from Salem to Chehalis this
morning. The HRRR model which has been forecasting the smoke very
well this year forecasts that the smoke and air quality will improve
tonight and Thursday for the Willamette Valley and the valleys of
Cowlitz County, but may linger in the Columbia River Gorge and along
the Cascade passes through Thursday evening. This forecast aligns
well with modeled winds near the surface and at 700 mb.

A thermal trough is just offshore the Oregon coast early this morning
generating light S-SW winds along the coast. Satellite imagery shows
expansive low clouds over the coastal waters. The S-SW coastal winds
overnight and this morning combined with a fairly deep marine layer
(courtesy of an approaching upper trough) has allowed the low clouds
to fill in along the coast, the central Oregon coast range, and up
the lower Columbia River Valley. These clouds will continue to
slowly move inland this morning and there is a good possibility that
the clouds will impact much of the south Willamette Valley this
morning. Can not rule out some clouds making it into the north
Willamette Valley, but think it is more likely that the clouds
moving up the lower Columbia River Valley will not make it much
further than Kelso. These clouds will provide cooler afternoon
temperatures along the coast and the coastal mountains. Even though
low clouds will not fill in the entire Willamette Valley, cooler
marine air will move in resulting in slightly cooler afternoon
temperatures.  There is still a good chance though that many areas
in the interior valleys will reach 90 degrees today.

The thermal trough shifts to the Cascades later today for increasing
onshore winds this afternoon and evening. Instability will increase
over the Cascades this afternoon as an upper level trough nears.
Models show a slight increase in mid-level moisture near the Cascades
that may result in cumulus development or possibly a thunderstorm.
Steering flow suggests that the best possibility for any
thunderstorms to form will be along the Cascade crest south of Mt
Jefferson. A deeper marine push is expected Wednesday night into
Thursday for cooler inland temperatures Thursday afternoon. There
will be another slight chance for thunderstorms along the Oregon
Cascades Thursday afternoon as the upper trough moves a little
further inland.

The upper level trough finally moves over the area on Friday with
Friday afternoon temperatures likely peaking in the upper 70s to low
80s. This will be the coolest day in the 7-day forecast. An upper
ridge moves in behind the departing trough Friday night and Saturday
limiting the inland intrusion of marine air, and warming the interior
temperatures back to the mid to upper 80s Saturday afternoon. ~TJ

.LONG TERM...Saturday night through Wednesday...The mid-range models
are in good agreement on a strong upper ridge building over the B.C.
coast Saturday night and Sunday as a large upper low deepens near the
Aleutian Islands. A weaker upper low will undercut the ridge and move
over the Pacific NW Sunday and Monday. This will continue marine
clouds along the coast in the nights and mornings with clearing in
the afternoons. The interior will remain dry with afternoon
temperatures warming a little each day. Light onshore flow should
prevent the temperatures from getting excessively hot. The models
vary on the departure of the upper trough, but all agree that an
upper ridge will dominate Tuesday or Wednesday. Increased subsidence
from this ridge will limit the inland impacts of the marine air, and
the interior afternoon temperatures will likely warm into the low 90s
Tuesday and Wednesday. ~TJ

&&

.AVIATION...Smoke trapped underneath upper level high pressure
over the region will maintain low VFR to MVFR visibility for the
interior TAF sites north of KSLE though Wednesday. Marine
stratus along the coast will be rather stubborn to dissipate
Wednesday afternoon as onshore pressure gradients strengthen,
maintaining IFR conditions along the coast through 12Z Thursday.
The except may be the far northern Oregon coast, where KAST may
improve to VFR for few hours late Wednesday afternoon.

KPDX AND APPROACHES...Upper level high pressure and light
northwesterly flow in the low levels should result in smoke
lingering over the terminal through 12z Thursday, with mix of VFR
and high MVFR visibilities likely.   Cullen

&&

.MARINE...There will be little change to the overall weather
pattern through the upcoming weekend. Surface high pressure will
remain in place over the northeastern Pacific, while a thermally-
induced surface trough will sit over northern California and
southern Oregon. This will result in persistent northerly winds
across the waters. These winds may become a bit gustier on
Thursday and Friday during the afternoon and evening hours, with
the latest models showing gusts of 25 kt over the southern zones
(south of Cascade Head). These low end small craft advisory
strength winds likely continue at times through the weekend.

Seas will remain mostly 5 to 7 ft, perhaps touching 8 ft at times
late in the week. The dominant swell will be out of the NW at 8
seconds through tomorrow. Then strengthening winds off of
Vancouver Island will bring a bit longer period NW fresh swell
into the waters by early Thursday.   Cullen

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the CWA or forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:40 PM PDTFire Weather WatchPQR18 hr

Nearby

Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.